Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Wilmington, OH

July 28, 2000Preble County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 28, 2000, 12:19 PM EDT for Preble County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 12:19 PM EDT (16:19 UTC)
Expired
Jul 28, 2000, 1:00 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Preble County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 12:25 PM EDTHail 0.75Gettysburg, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS51 KILN 281620
SVRILN
OHC135-281700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1219 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PREBLE COUNTY IN OHIO...

* UNTIL 100 PM EDT...

* AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF EATON...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...              
  GETTYSBURG...
  LEWISBURG...
  EATON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:50 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 9:50 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT FRI JUL 28 2000

ALMOST TOO MANY BOUNDARIES TO ANALYSE ON THE SFC PLOT THIS AM. A
NICE VORT SHOWING UP ON THE WV IN NRN IL AS WELL WHICH IS ENHANCING
DEVELOPMENT. MRNG SOUNDING SHOWS MINOR INSTABILITY ALREADY AND THE
POTENTIAL FOR MUCH MORE. MODIFIED TO MID 80S YIELDS LIS OF -7 CAPES
NEAR 3000 J/KG AND DOWNBURST POTENTIAL AROUND 70 MPH. THIS SEEMS
REASONABLE CONSIDERING ELY MORNING SVR STORM. LOCALIZED HVY RAIN IS
ALSO A POSSIBILITY ESP THIS AFTN AS THETA-E ADV IS MAXIMIZED. BUT
WITH IT BEING LOCALIZED...WILL LET NOWCASTS HANDLE IT.

IT IS POSSIBLE THAT MORE EXTENSIVE DEVELOPMENT OVER MO/SRN IL COULD
LIMIT OUR POTENTIAL BUT STILL THINK WE WILL SEE GOOD COVERAGE THIS
AFTN...MAYBE JUST NOT AS ORGANIZED. WILL GO 50 POP EVERYWHERE SINCE
MSTR IS BETTER IN THE EAST BUT BOUNDARIES WILL AID DEVELOPMENT IN
THE WEST. MID 80S LOOK GOOD FOR EVERYONE AS WELL.

.ILN...NONE.

WHITE

In the hours before

Local storm report, Jul 28, 7:29 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
729 AM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    MINFORD                   OH   WIND DAMAGE
07/28/00   SCIOTO                         SEVERAL TREES DOWN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:50 PM EDTSevere Thunderstorm WarningILNLicking40 min
Jul 28, 5:55 AM EDTSevere Thunderstorm WarningILNScioto50 min
Jul 28, 12:33 PM EDTSevere Thunderstorm WarningILNAdams42 min
Jul 28, 12:42 PM EDTSevere Thunderstorm WarningILNDarke48 min
Jul 28, 12:52 PM EDTSevere Thunderstorm WarningILNScioto48 min
Jul 28, 1:31 PM EDTSevere Thunderstorm WarningILNFranklin44 min
Jul 28, 2:37 PM EDTSevere Thunderstorm WarningILNFairfield38 min
Jul 28, 3:34 PM EDTSevere Thunderstorm WarningILNMadison26 min
Jul 28, 5:20 PM EDTSevere Thunderstorm WarningILNMiami, Shelby55 min
Jul 28, 5:58 PM EDTSevere Thunderstorm WarningILNChampaign, Logan62 min
Jul 28, 7:02 PM EDTSevere Thunderstorm WarningILNChampaign, Union58 min
Jul 28, 7:13 PM EDTSevere Thunderstorm WarningILNClark, Madison77 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.